Alert archive / Ohio / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 236, NWS Cleveland, OH

August 26, 2003Knox County, Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at Aug 26, 2003, 7:50 PM EDT for Knox County, Ohio. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 26, 2003, 7:50 PM EDT (23:50 UTC)
Expired
Aug 26, 2003, 8:45 PM EDT
In force
55 min
Issued by
NWS Cleveland, OH
Area
Counties, with a storm outline in the text

County Knox County, OH

The radar

The Cleveland radar (KCLE), 127 km from the middle of the area, began a volume at 23:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 26, 4:25 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 11.8 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2003-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 15 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2003-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 106 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
15 J/kg
Mixed-layer CIN
-573 J/kg
Mixed-layer LCL
2438 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
106 m²/s²
0-3 km storm-relative helicity
144 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCLE 262350
SVRCLE
OHC083-270045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
750 PM EDT TUE AUG 26 2003

THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  KNOX COUNTY IN NORTH CENTRAL OHIO...

* UNTIL 845 PM EDT

* AT 750 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES WEST OF FREDERICKTOWN...OR ABOUT 11
  MILES WEST OF MOUNT VERNON...MOVING SOUTHEAST AT 45 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  FREDERICKTOWN
  GAMBIER
  MOUNT VERNON

HAIL UP TO ONE INCH IN DIAMETER AND WINDS GREATER THAN 60 MILES AN
HOUR ARE EXPECTED FROM THIS STORM. SEEK SHELTER IN A STURDY STRUCTURE
UNTIL THE STORM HAS PASSED.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN CLEVELAND.

LAT...LON 4039 8266 4054 8264 4039 8219 4024 8220
          4025 8243

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 5:17 PM EDT, 2 hours 33 minutes earlier.

Area forecast discussion, Aug 26, 5:17 PM EDT, 2 hours 33 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE CLEVELAND OH
517 PM EDT TUE AUG 26 2003

UPDATING TO ISSUE SEVERE THUNDERSTORM WATCH FOR MOST OF THE FORECAST
AREA. MCS TYPE SYSTEM OVER INDIANA RACING EAST TOWARD THE AREA INTO
UNSTABLE ATMOSPHERE.

EXPECTING STRONG WINDS UP TO 80 MPH AND LARGE HAIL WITH THESE STORMS
AND ADDED ENHANCED WORDING TO THE ZONE FORECASTS.

ZONES WILL BE OUT IN A FEW MINUTES.

CLE...
OH...SEVERE THUNDERSTORM WATCH UNTIL 1000 PM EDT TUESDAY FOR ZONES
OHC005...OHC033...OHC043...OHC063...OHC075...OHC077...OHC083...
OHC093...OHC095...OHC099...OHC101...OHC103...OHC117...OHC123...
OHC133...OHC139...OHC143...OHC147...OHC151...OHC153...OHC169...
OHC173...OHC175.
PA...NONE.

LOMBARDY
Hazardous weather outlook, Aug 26, 6:48 AM EDT, 13 hours 2 minutes before
OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-261245-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
648 AM EDT TUE AUG 26 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF NORTHERN OHIO
AND A PORTION OF NORTHWESTERN PENNSYLVANIA.

.DAY ONE...TODAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS  TODAY AND
TONIGHT.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY OR TONIGHT.

In the hours before

Special weather statement, Aug 26, 5:00 PM EDT, 2 hours 50 minutes before
OHZ003-006>009-017>019-027>029-036-037-047-262115-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
500 PM EDT TUE AUG 26 2003

...DAMAGING WINDS ARE EXPECTED THIS EVENING ACROSS NORTHWEST OHIO...

AT 500 PM NATIONAL WEATHER SERVICE DOPPLERS RADARS SHOWED A
SEVERE THUNDERSTORM WITH A LARGE AREA OF DAMAGING WINDS OVER
NORTHERN INDIANA...HEADING EASTWARD INTO OHIO. THIS THUNDERSTORM
COMPLEX IS MOVING EAST-SOUTHEAST AT 50 MPH AND SHOULD REACH THE
LUCAS-WOOD-HANCOCK LINE AROUND 6 PM.

WIND GUSTS OVER 70 MPH WITH THIS THUNDERSTORM COMPLEX ARE EXPECTED
TO CAUSE EXTENSIVE TREE DAMAGE AND POWER OUTAGES SHORTLY AFTER
6 PM.  IN ADDITION TO DAMAGING WINDS THESE STORMS WILL BE
ACCOMPANIED BY LARGE HAIL...DANGEROUS LIGHTNING AND DOWNPOURS HEAVY
ENOUGH TO CAUSE FLOODING OF LOWLAND AND URBAN AREAS.

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 10 PM EDT TUESDAY
EVENING FOR A LARGE PART OF NORTHERN AND CENTRAL OHIO.

IF THREATENING WEATHER APPROACHES...PLEASE TAKE COVER IMMEDIATELY.
Local storm report, Aug 26, 6:18 PM EDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND,OH
618 PM EDT TUE AUG 26 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0605 PM    FINDLAY                   OH   59 MPH TSTM WIND GUST
08/26/03   HANCOCK

BM
Local storm report, Aug 26, 6:40 PM EDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND,OH
640 PM EDT TUE AUG 26 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0619 PM    FOSTORIA                  OH   WIND DAMAGE
08/26/03   SENECA                         2 TREES DOWN

BM
Local storm report, Aug 26, 6:46 PM EDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND,OH
646 PM EDT TUE AUG 26 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0610 PM    RUDOLPH                   OH   WIND DAMAGE
08/26/03   WOOD                           1 TREE DOWN AND 1 UTILITY
                                          POLE DOWN

BM
Local storm report, Aug 26, 7:20 PM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND,OH
720 PM EDT TUE AUG 26 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0640 PM    FREMONT                   OH   WIND DAMAGE
08/26/03   SANDUSKY                       FEW LARGE LIMBS DOWN

0640 PM    UPPER SANDUSKY            OH   WIND DAMAGE
08/26/03   WYANDOT                        FEW TREES DOWN

BM
Local storm report, Aug 26, 7:38 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND,OH
738 PM EDT TUE AUG 26 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0710 PM    COUNTYWIDE                OH   WIND DAMAGE
08/26/03   MARION                         NUMEROUS TREES DOWN

BM

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 25, 11:55 PM EDTSpecial Marine WarningCLE2 hr
Aug 26, 1:54 AM EDTSpecial Marine WarningCLE2 hr
Aug 26, 1:54 AM EDTSpecial Marine WarningCLE2 hr
Aug 26, 3:01 AM EDTSevere Thunderstorm WarningCLEAshtabula59 min
Aug 26, 3:24 AM EDTSevere Thunderstorm WarningCLEPortage51 min
Aug 26, 3:33 AM EDTSevere Thunderstorm WarningCLETrumbull42 min
Aug 26, 4:22 AM EDTSpecial Marine WarningCLE113 min
Aug 26, 4:22 AM EDTSpecial Marine WarningCLE113 min
Aug 26, 9:36 AM EDTSpecial Marine WarningCLE114 min
Aug 26, 9:36 AM EDTSpecial Marine WarningCLE114 min
Aug 26, 9:36 AM EDTSpecial Marine WarningCLE114 min
Aug 26, 9:36 AM EDTSpecial Marine WarningCLE114 min
Aug 26, 11:53 AM EDTSevere Thunderstorm WarningCLEMahoning52 min
Aug 26, 5:44 PM EDTSevere Thunderstorm WarningCLEHancock, Lucas, Wood76 min
Aug 26, 6:22 PM EDTSevere Thunderstorm WarningCLESandusky, Seneca, Wyandot53 min
Aug 26, 6:40 PM EDTSevere Thunderstorm WarningCLECrawford, Huron, Marion50 min
Aug 26, 6:46 PM EDTSevere Thunderstorm WarningCLEErie44 min
Aug 26, 7:03 PM EDTSevere Thunderstorm WarningCLERichland72 min
Aug 26, 7:13 PM EDTSevere Thunderstorm WarningCLEMorrow92 min
Aug 26, 7:27 PM EDTSevere Thunderstorm WarningCLEAshland63 min
Aug 26, 7:30 PM EDTSevere Thunderstorm WarningCLEMarion60 min
Aug 26, 7:48 PM EDTSevere Thunderstorm WarningCLEHolmes, Wayne57 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.